Rising Concern Over Side Effects
WASHINGTON, D.C., JAN. 8, 2005 (Zenit) - Even as governments and family planning groups continue to push contraceptives, new evidence is coming forward on their dangerous side effects. In England, the minister for children, Margaret Hodge, declared that she was in favor of injectable contraceptives for schoolgirls, BBC reported Nov. 16.
"What is really interesting is this contraceptive injection," she declared. "If people are having sex, you don't want them to have babies at that age."
Hodge's enthusiasm for contraceptives flies in the face of scientific warnings. On Aug. 23 Reuters reported on research by a team from the University of North Carolina and Johns Hopkins University in Baltimore. Women who use the injected contraceptive Depo-Provera have a higher rate of sexually transmitted diseases, they concluded.
Charles Morrison, of Family Health International, said that more study is needed, but it is possible that Depo-Provera itself causes a susceptibility to sexually transmitted diseases. "We did adjust for differences in condom use, differences in multiple partners, differences in the number of sexual coital acts," he told Reuters.
Depo-Provera is also under scrutiny by the U.S. Food and Drug Administration. The agency has now stipulated that the drug must carry a special warning that prolonged use can cause significant loss of bone density, the Associated Press reported Nov. 17.
Shortly after the FDA announcement, another study confirmed the problem of bone loss due to Depo-Provera, Reuters reported Dec. 23. Researchers from the University of Iowa compared 178 women using the injectable with 145 women not using hormonal contraception.
Average bone density at the hip fell 2.8% one year after starting Depo-Provera and 5.8% after two years. Loss of bone density in the spine was similar. This compares to average bone loss of less than 0.9% among the control group.
Deadly side effects
Another contraceptive with troubling consequences is the so-called patch. Last April 4 the New York Post reported on the case of 18-year-old Zakiya Kennedy, who died as a result of blood clots, formed as a result of her patch contraceptive. She had switched from using birth-control pills to the patch about three weeks before her death.
The newspaper followed this up with a Sept. 19 report tying the Ortho Evra patch, the only kind marketed in the United States, to the deaths of at least 17 women in the past two years. The article added that scores of other women using the patch have suffered complications, including 21 "life-threatening" cases of blood clots and other ailments. The data came from FDA reports obtained by the newspaper.
The article added that the manufacturer claims the patch has been used by 4 million American women since it went on sale in 2002. A company spokesman commented that the illnesses and deaths are "consistent with the health risks" of the pill, which it says kills 0.3 to 1.9 women in every 100,000 users ages 15 to 29.
Concerns over the health risks of another contraceptive forced the FDA to step in a few days ago to correct a TV commercial. Reuters reported Dec. 30 that the FDA warned Barr Pharmaceuticals that its ads for Seasonale pills failed to mention the side effect of frequent and substantial bleeding.
The FDA warned the company that the commercial misleads consumers by excluding this information, to make the birth control pill seem safer. The warning came in a letter to the company released by the FDA on Dec. 29. In addition to the bleeding problems the pill's label warns that other side effects can include blood clots, heart attack and stroke. But the commercials, observed the FDA, use "compelling visuals" and "fast-paced scene changes" along with other techniques that distract from warning information.
Good news proved false
One recent report at first seemed to disprove health worries over contraceptives. The British newspaper Guardian on Oct. 26 noted that some studies had concluded that the pill could help protect women from heart disease and strokes. Plus, another study of women in America concluded that the pill did not increase the risk of breast or cervical cancer.
These results were presented at the American Society of Reproductive Medicine conference in Philadelphia last October. The data came from the ongoing Women's Health Initiative (WHI) study, which is tracking a group of more than 160,000 women.
The report in the Guardian was skeptical about the positive news. It noted that the WHI study had previously reported data linking hormone replacement treatment to an increased risk of breast cancer, heart disease and strokes. The contraceptive pill and HRT are practically the same, the article noted.
Rate This Article
Leave a Comment
More Featured Today
- Monaco & The Vatican: Monaco's Grace Kelly Exhibit to Rome--A Review of Monegasque-Holy See Diplomatic History
- My Dad
- A Royal Betrayal: Catholic Monaco Liberalizes Abortion
- John Paul II as an Apostle of Mercy
- Embrace every moment as sacred time
- A Recession Antidote
- The Why of Jesus' Death: A Pauline Perspective
- Father Lombardi's Address on Catholic Media
- Pope's Words to Pontifical Latin American College
- Prelate: Genetics Needs a Conscience